How Much Hydrocodone Will Cause an Overdose?

How Much Hydrocodone Will Cause an Overdose?

Hydrocodone is the opiate compound found in prescription painkillers like Vicodin, Norco, and Lorcet. It is derived from the same opium poppy as heroin and morphine, and like these drugs, hydrocodone can cause an overdose when taken in excess. The exact amount needed to cause an overdose depends on several variables, including the following:

  • Opiate tolerance
  • Age and weight
  • Metabolism
  • Time of last dose

Each person is different, but if an addiction occurs, it becomes difficult to avoid taking dangerous amounts.

Hydrocodone Overdose

When the body develops an opiate tolerance, perpetually higher dosages are needed to achieve the same pain relief or narcotic high and to avoid the onset of withdrawal symptoms. At a certain point, the amount of hydrocodone pills puts the user at risk of an overdose. Furthermore, an overdose can occur at a lower threshold if hydrocodone is combined with other substances, including the following:

  • Alcohol
  • Muscle relaxants
  • Anti-convulsants
  • Anti-anxiety medication
  • Other painkillers

These substances can combine to create a potentially fatal Central Nervous System (CNS) depression. There are several symptoms of a CNS depression or drug overdose, including the following:

  • Diminished respiratory function
  • Drop in heart rate and breathing
  • Blue, cold or clammy skin
  • Severely constricted pupils
  • Extreme state of near sleep
  • Seizures or muscle spasms
  • An inability to wake up

In 2012, the U.S. government released the 2010 Drug Abuse Warning Network (DAWN) report. Among its findings, prescription pain medication like hydrocodone was the leading culprit in drug-related medical emergencies. For the year, approximately two out of every 1,000 adults were rushed to an emergency room as a result of pain medication use.

Acetaminophen Toxicity

Hydrocodone medications typically include acetaminophen, a.k.a. Tylenol, so addicts are also at risk of an acetaminophen overdose, which includes the following:

  • One hydrocodone pill can contain up to 750mg of acetaminophen
  • Adults should consume no more than 1000mg per dose and 4000mg per day
  • Too much acetaminophen will severely damage the liver

The first symptoms of an acetaminophen overdose can take 24 hours to appear, and they include the following:

  • Nausea
  • Vomiting
  • Abdominal pain

In addition to lowering the threshold for an opiate overdose, taking alcohol with painkillers also increases the liver toxicity caused by acetaminophen.

Hydrocodone Addiction Care

Hydrocodone users who develop a tolerance or exceed the prescribed dosage are at a high risk of overdose. Professional rehab is the best way to avoid an overdose or prevent one from happening again, and it includes the following:

  • Tapered withdrawal that gradually weans the hydrocodone from the system
  • Integrated treatment for co-occurring mental health issues like depression and anxiety
  • Cognitive Behavioral Therapy (CBT) to improve mental input and responses
  • Identification of opiate drug use triggers and motivations
  • Holistic therapies for patients with pain management issues
  • Group counseling to give and receive support

Rehab facilities can also educate loved ones on how to prepare a sober home and assist in an addiction recovery.

Addiction Helpline

Our addiction counselors are available 24 hours a day to discuss treatment options, rehab facilities, and addiction or overdose warning signs. We can also check health insurance policies for rehab coverage. Our helpline is toll-free, so please call now.